Winter Weather, Garrett
- When
- March 16, 6:00 PM EST to March 17, 6:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
Low pressure moving toward the Mid Atlantic States produced an area of snow across northern West Virginia and Garrett county Maryland, with heavy snow falling in Tucker county where 6 to 10 inches accumulated. 2 to 5 inches of snow fell across portions of Monongalia, Marion, and Preston counties in West Virginia and Garrett county Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving toward the Mid Atlantic States produced an area of snow across northern West Virginia and Garrett county Maryland, with heavy snow falling in Tucker county where 6 to 10 inches accumulated. 2 to 5 inches of snow fell across portions of Monongalia, Marion, and Preston counties in West Virginia and Garrett county Maryland. There was a sharp gradient to the snow with little accumulation north of this region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 2:59 PM EST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT SUN MAR 16 2014
.SYNOPSIS...
LOW PRESSURE CROSSING SOUTH OF THE REGION WILL BRING SNOW MAINLY
SOUTH OF PITTSBURGH TONIGHT INTO EARLY MONDAY. MODERATING
TEMPERATURES PREVAIL BY MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
MOISTURE IS JUST BEGINNING TO SPREAD INTO THE SOUTHERN COUNTIES
THIS AFTERNOON AHEAD OF THE LOW PRESSURE SYSTEM CENTERED OVER
TENNESSEE. VERY DRY AIR AT THE SURFACE WILL LIKELY KEEP
PRECIPITATION FROM REACHING THE GROUP INITIALLY. WHILE ORIGINALLY
IT LOOKED AS IF PRECIPITATION WOULD START OUT AS A MIX OF RAIN AND
SNOW...TEMPERATURES HAVE STRUGGLED TO MAKE IT ABOVE FREEZING. THUS
WITH THE VERY LOW DEWPOINTS...EXPECT WET-BULBING WILL KEEP ALL
PRECIPITATION AS SNOW.
AS THE SURFACE LOW HEADS EASTWARD TOWARDS THE COAST TONIGHT...THE
850HPA LOW WILL WEAKEN AND LIFT NORTHWARD...SPREADING SNOW ACROSS
SOUTHERN PA AND NORTHERN WV. WITH THE STRONG HIGH PRESSURE IN
PLACE OVER NY...THERE SHOULD BE A DRASTIC GRADIENT IN THE
SNOWFALL...WITH LITTLE EXPECTED NORTH OF THE MASON DIXON LINE.
THAT BEING SAID...ALL OF THE MODELS SUGGEST AN AREA OF
FRONTOGENESIS COULD SUPPORT SOME MODERATE SNOWFALL RATES OVER
WV/MD...WHERE MESOSCALE BANDING COULD DEVELOP. UNFORTUNATELY...THE
MODELS HAVE NOT AGREED WITH ONE ANOTHER ON WHERE THE STRONGEST
FRONTOGENESIS COULD SET UP...WHICH MAKES PINPOINTING ANY HIGH SNOW
ACCUMULATIONS DIFFICULT. AT THIS POINT...OPTED TO MAINTAIN THE
ADVISORIES AS IS...ALTHOUGH SNOWFALL AMOUNTS WERE RAISED ACROSS
ALL THREE COUNTIES. STILL THINK THAT CONSIDERING THE LENGTH OF THE
EVENT...SNOW AMOUNTS WILL REMAIN UNDER WARNING CRITERIA. BUT...IF
THE MESOSCALE BANDING DOES DEVELOP AND LIFT FARTHER NORTH THAN
EXPECTED...COUNTIES MAY NEED TO BE UPGRADED.
STILL ANTICIPATE LESS THAN 3 INCH SNOW AMOUNTS IN THE WV AND PA
COUNTIES IMMEDIATELY NORTH OF PRESTON/TUCKER/GARRETT WITH AREAS
FURTHER NORTH SEEING VERY LITTLE IN THE WAY OF SNOW.
TEMPERATURES TONIGHT WILL LIKELY DROP BACK INTO THE LOW TO MID
20'S ACROSS THE ENTIRE FORECAST AREA.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
THE SYSTEM WILL BEGIN TO PULL OUT MONDAY MORNING...ENDING SNOWFALL
BY MIDDAY. HIGH PRESSURE SHOULD KEEP THE REGION QUIET LATER MONDAY
NIGHT AND TUESDAY. STRONG WARM ADVECTION SHOULD ALLOW FOR
TEMPERATURES TO REBOUND TO ABOVE SEASONAL AVERAGES BY TUESDAY.
AS LOW PRESSURE MOVES NORTHEAST FROM THE NORTHERN PLAINS INTO
ONTARIO...A COLD FRONT WILL CROSS THE REGION WEDNESDAY. ALTHOUGH LOW
LEVEL LAPSE RATES AND WIND SHEAR WOULD BE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT...A CAP AROUND 700MB STILL APPEARS TO BE A LIMITING
FACTOR. SOME GUSTY WINDS COULD STILL BE POSSIBLE WITH THE SHOWERS
ALONG THE FRONT. HAVE MAINTAINED LIKELY POPS WITH THE FRONT.
TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE NORMAL IN ADVANCE OF
THE COLD FRONT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
BEHIND WEDNESDAY/S SYSTEM...WEATHER APPEARS QUIET THROUGH FRIDAY
BEFORE ANOTHER SYSTEM CROSSES THE OHIO VALLEY. IT APPEARS THAT A LOW
PRESSURE SYSTEM MAY STRENGTHEN AS IT MOVES EAST OF THE GREAT LAKES
AND APPROACHES NEW ENGLAND. HAVE MADE A SLIGHT INCREASE TO POPS
DURING THIS TIME PERIOD. BY SATURDAY NIGHT THE SYSTEM WILL HAVE
CLEARED THE REGION...AND HIGH PRESSURE SHOULD PUSH INTO THE NORTHERN
PLAINS. TEMPERATURES SHOULD BE NORMAL TO SLIGHTLY ABOVE NORMAL
THROUGH MUCH OF THE TIME PERIOD...WITH NORTHERLY WINDS ON SUNDAY
DROPPING TEMPERATURES BACK A FEW DEGREES BELOW NORMAL.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MID LEVEL CLOUDS WILL CONTINUE TO STREAM INTO THE REGION FROM BOTH
NORTH AND SOUTH THIS AFTERNOON. LOW PRESSURE WILL CROSS TO THE
SOUTHEAST OF THE REGION OVERNIGHT...WITH MOST OF THE MEASURABLE
SNOWFALL EXPECTED TO REMAIN SOUTH OF A LINE FROM ZZV/PIT/IDI. HAVE
CONTINUED IFR RESTRICTIONS AT MGW IN SNOW OVERNIGHT...AND ALSO THINK
THAT MVFR RESTRICTIONS ARE LIKELY AT LBE. STILL THINK THAT MVFR
RESTRICTIONS COULD REACH AS FAR NORTH AS ZZV/HLG/PIT/AGC...BUT
CONFIDENCE IN THE NORTHERN EXTENT OF MVFR RESTRICTIONS IS TOO LOW TO
INCLUDE SNOW MENTION IN TAFS AT THIS TIME. BULK OF SNOW SHOULD
BEGIN TO PUSH EAST OF AREA TERMINALS BY SUNRISE MONDAY...WITH
CEILINGS ALSO EAST OF THE REGION BY EARLY MONDAY AFTERNOON. AS FOR
WINDS...DIRECTIONS SHOULD GENERALLY BE OUT OF THE NORTH-NORTHEAST IN
ADVANCE OF THE LOW PRESSURE SYSTEM...VEERING TO EASTERLY BY MONDAY.
GUSTS TO 20 KTS WILL CONTINUE THROUGH THE AFTERNOON...SLIGHTLY
DIMINISH OVERNIGHT...WITH NO GUSTS AND SUSTAINED SPEEDS AROUND 10
KTS BY MONDAY MORNING.
.OUTLOOK.../MONDAY AFTERNOON THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED BY MONDAY AFTERNOON...WITH VFR
CONTINUING UNTIL A COLD FRONT ARRIVES WEDNESDAY MORNING. THE FRONT
WILL BRING RAIN SHOWERS AND A SHORT PERIOD OF RESTRICTIONS. VFR
CONDITIONS ARE THEN EXPECTED FROM WEDNESDAY NIGHT THROUGH FRIDAY
AFTERNOON...WHEN ANOTHER LOW PRESSURE SYSTEM APPROACHES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR MDZ001.
OH...NONE.
PA...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR WVZ041.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT MONDAY FOR WVZ023.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 328 AM EDT SUN MAR 16 2014 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-170730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 328 AM EDT SUN MAR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-WVZ023-170730- GARRETT-PRESTON- 328 AM EDT SUN MAR 16 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ041-170730- TUCKER- 328 AM EDT SUN MAR 16 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500929.